Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 17, NWS Nashville, TN

May 16, 2010Stewart County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 16, 2010, 4:04 AM CDT for Stewart County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2010, 4:04 AM CDT (09:04 UTC)
Expired
May 16, 2010, 7:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Stewart County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2010-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2010-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WGUS54 KOHX 160904
FFWOHX
TNC161-161200-
/O.NEW.KOHX.FF.W.0017.100516T0904Z-100516T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
404 AM CDT SUN MAY 16 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEWART COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF DOVER...

* UNTIL 700 AM CDT

* AT 356 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING TO LIKELY BE OCCURRING IN STEWART COUNTY DUE TO
  REPEATED THUNDERTORMS MOVING THROUGH OVERNIGHT. EACH ROUND OF
  STORMS HAS LIKELY PRODUCE AN INCH OR MORE OF RAIN...AND LOCAL AREAS
  IN NORTHWESTERN STEWART COUNTY HAVE LIKELY SEEN BETWEEN TWO AND 
  THREE INCHES OF RAIN 

* MORE THUNDERSTORMS ARE LIKELY AS THE MORNING WEARS ON...WHICH WILL
  ONLY SERVE TO AGGRAVATE ANY FLOODING THAT IS ALREADY ONGOING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3666 8788 3664 8785 3665 8766 3656 8762
      3637 8759 3637 8769 3634 8777 3633 8783
      3636 8799 3640 8801 3644 8806 3647 8804
      3668 8807

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:30 AM CDT, 34 minutes earlier.

Area forecast discussion, May 16, 3:30 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
330 AM CDT SUN MAY 16 2010

.DISCUSSION...FLOOD POTENTIAL IS THE MAIN CONCERN TODAY. OUR
CURRENT FLASH FLOOD WATCH APPEARS ON TRACK...COVERING LOCATIONS
THAT HAVE HAD THE MOST SIGNIFICANT RAINFALL OVER THE PAST COUPLE
OF DAYS...AND ARE EXPECTED TO HAVE THE MOST TODAY. EXPECTED
BASIN AVERAGE RAINFALL FROM NOW UNTIL 7 PM CDT IS 1-2 INCHES
ACROSS THE WATCH AREA. LOCALLY GREATER AMOUNTS (3 TO 4 INCHES) WILL
CERTAINLY OCCUR UNDER HEAVY THUNDERSTORMS. ISOLATED SEVERE WEATHER
IS POSSIBLE TODAY...INCLUDING HAIL AND BRIEF GUSTY WINDS...BUT
THREAT APPEARS A LITTLE LOWER THAN PREVIOUS COUPLE OF DAYS.

ALL OF THIS MESS IS ASSOCIATED WITH A STALLED BOUNDARY OVER THE
REGION. THE BOUNDARY APPEARS TO BE LOCATED NEAR THE TN/KY
BORDER...AND EXTENDS BACK TO SURFACE LOW PRESSURE OVER THE MID
SOUTH. RAIN HAD DIMINISHED LAST EVENING...BUT WE HAVE SEEN
SIGNIFICANT REDEVELOPMENT OVER THE PAST COUPLE OF HOURS OVER OUR
WESTERN COUNTIES...BACK INTO WEST TN AND NORTH MS. THIS NEW
DEVELOPMENT APPEARS TO BE LINKED TO AN MCV AND THE SURFACE LOW
PRESSURE AREA...WHICH WILL MOVE FROM SOUTHWEST TO NORTHEAST ACROSS
MID TN TODAY. WE WILL GO WITH A 100 PERCENT POP ACROSS THE AREA
WITH HEAVY RAINFALL AT TIMES...ESPECIALLY MID MORNING TO MID
AFTERNOON WHEN THUNDERSTORMS WILL BE MOST LIKELY.

RAIN COVERAGE AND INTENSITY WILL DIMINISH BY THIS EVENING AS THE
DEEPEST MOISTURE AND STRONGEST IMPULSES PULLS EAST...BUT THERE
WILL CONTINUE TO BE SCATTERED SHOWERS AND A FEW THUNDERSTORMS
UNTIL THE MAIN TROUGH AND SURFACE BOUNDARY MOVE EAST OF THE
AREA MONDAY PM.

DRIER AND A LITTLE COOLER CONDITIONS ARE EXPECTED TUESDAY AND
WEDNESDAY. THE EXTENDED FORECAST HAS MORE UNCERTAINTY WITH
POSSIBLE EFFECTS FROM NEXT SYSTEM THAT WILL MOVE OUT OF THE
PLAINS. LATEST GFS SHOWS POPS COMING IN SOONER THAN PREVIOUS
FORECAST. WE WILL TREND THAT WAY BY ADDING SMALL POPS TO
THURSDAY...WHILE KEEPING FOCUS ON FRIDAY FOR THE HIGHEST POPS
WITH THE NEXT SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      76  63  78  57 / 100  60  40  10
CLARKSVILLE    77  60  76  54 / 100  60  50  10
CROSSVILLE     75  62  75  54 / 100  90  50  20
COLUMBIA       78  64  80  58 / 100  60  40  10
LAWRENCEBURG   79  64  80  58 / 100  60  30  10
WAVERLY        78  62  78  56 / 100  60  40  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR TNZ005>011-022>034-
056>060-062-093-094.

&&

13
Hazardous weather outlook, May 16, 1:29 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
129 AM CDT SUN MAY 16 2010

TNZ061-063>066-075-077>080-095-170630-
MARSHALL-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-
GRUNDY-VAN BUREN-GILES-
129 AM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...REST OF THE NIGHT

EARLY IN THE NIGHT...A STATIONARY FRONT EXTENDED FROM NEAR
MEMPHIS TO NEAR NASHVILLE AND THEN NORTHEASTWARD INTO SOUTHERN
KENTUCKY. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
IN VICINITY OF THIS FRONT...SOME WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY...SOME WITH HEAVY
DOWNPOURS WHICH COULD...ONCE AGAIN...LEAD TO LOCALIZED FLOOD
PROBLEMS. A FEW STORMS COULD BECOME SEVERE. THE SHOWERS AND
THUNDERSTORMS WILL DIMINISH FROM THE WEST SUNDAY NIGHT...WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

TNZ005>011-022>034-056>060-062-093-094-170630-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-RUTHERFORD-WAYNE-LAWRENCE-
129 AM CDT SUN MAY 16 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...REST OF THE NIGHT

A STATIONARY FRONT EXTENDED FROM NEAR MEMPHIS TO NEAR NASHVILLE AND
THEN NORTHEASTWARD INTO SOUTHERN KENTUCKY. A LOW PRESSURE AREA
WILL MOVE NORTHEASTWARD ALONG THE FRONT TONIGHT AND PUSH NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS INTO WESTERN PARTS OF THE MID
STATE AND THE INTERSTATE 65 CORRIDOR. LOCALLY HEAVY RAINFALL WILL
OCCUR...WHICH MAY PRODUCE LOCALIZED FLOODING.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY...SOME WITH HEAVY
DOWNPOURS WHICH COULD...ONCE AGAIN...LEAD TO LOCALIZED FLOOD
PROBLEMS. A FEW STORMS COULD BECOME SEVERE. THE SHOWERS AND
THUNDERSTORMS WILL DIMINISH FROM THE WEST SUNDAY NIGHT...WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:25 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne35 min
May 16, 4:06 AM CDTFlash Flood WarningOHXStewart3 hr
May 16, 11:57 AM CDTFlash Flood WarningOHXFentress98 min

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.